Alert archive / Montana / Wind Advisories in 2009
Wind Advisory 10, NWS Missoula, MT
NWS Missoula, MT issued this wind advisory at Mar 15, 2009, 8:38 PM MDT for 4 counties in Montana. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2009, 8:38 PM MDT (02:38 UTC)
- Expired
- Mar 16, 2009, 12:00 AM MDT
- In force
- 3 hr
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lake County, MT, Lincoln County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 122 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 2.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- 318 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS75 KMSO 160238 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 838 PM MDT SUN MAR 15 2009 ...GUSTY WINDS THROUGH MIDNIGHT... .A STRONG COLD FRONT HAS PASSED THROUGH NORTHWEST MONTANA LEAVING A VERY UNSTABLE ATMOSPHERE IN PLACE THROUGH THE REST OF THIS EVENING. THIS WILL ALLOW STRONG AND GUSTY WINDS TO MIX TO THE SURFACE THROUGHOUT THE REMAINDER OF THIS EVENING. IDZ007-008-160345- /O.CAN.KMSO.WI.Y.0009.000000T0000Z-090316T0300Z/ OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- 738 PM PDT SUN MAR 15 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WIND ADVISORY. WINDS SPEEDS HAVE DECREASED BELOW ADVISORY LEVELS AND WILL CONTINUE TO DO SO THROUGHOUT THE NIGHT. $$ MTZ001-003-160600- /O.NEW.KMSO.WI.Y.0010.090316T0238Z-090316T0600Z/ KOOTENAI/CABINET REGION-FLATHEAD/MISSION VALLEYS- 838 PM MDT SUN MAR 15 2009 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. SUSTAINED WINDS OF 15 TO 30 MPH WITH GUSTS BETWEEN 40 AND 50 MPH CAN BE EXPECTED ACROSS NORTHWEST MONTANA...MAINLY NORTH OF HIGHWAY 200...THROUGH THE REMAINDER OF THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
1 follow-up statement
000 WWUS75 KMSO 160600 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 1200 AM MDT MON MAR 16 2009 MTZ001-003-160700- /O.EXP.KMSO.WI.Y.0010.000000T0000Z-090316T0600Z/ KOOTENAI/CABINET REGION-FLATHEAD/MISSION VALLEYS- 1200 AM MDT MON MAR 16 2009 ...WIND ADVISORY WILL EXPIRE AT MIDNIGHT MDT TONIGHT... THE WIND ADVISORY WILL EXPIRE AT MIDNIGHT MDT TONIGHT. SUSTAINED WINDS HAVE DECREASED ACROSS NORTHWEST MONTANA BUT WILL REMAIN GUSTY AT 15 TO 25 MPH THROUGH THE NIGHT. THEREFORE THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT MIDNIGHT. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Mar 15, 2:38 PM MDT, 6 hours earlier.
Area forecast discussion, Mar 15, 2:38 PM MDT, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
238 PM MDT SUN MAR 15 2009
.DISCUSSION...A MOIST PACIFIC STORM CONTINUES TO MOVE INTO THE
NORTHERN ROCKIES. THE ASSOCIATED COLD FRONT IS STILL MOVING
THROUGH THE PACIFIC NORTHWEST...AND THE WARM AIR AHEAD OF THIS
FEATURE HAS PUSHED SNOW LEVELS INTO THE MOUNTAINS IN MOST OF THE
REGION. THEREFORE...HAVE RESTRICTED THE REMAINING ADVISORIES TO
THE MOUNTAINS AND HIGHER VALLEYS.
SOUTHERLY WINDS HAVE ALSO INCREASED STEADILY AHEAD OF THE FRONT.
MANY AREAS ARE SEEING WINDS OF 20 TO 30 MPH...BUT THE GRANGEVILLE
AREA WILL SEE GUSTS INTO THE UPPER 40S THROUGH MID EVENING WHEN
THE FRONT PASSES THAT AREA.
THE FRONT WILL PUSH THROUGH THE PANHANDLE AND NORTHWEST MONTANA
LATE THIS EVENING. PRECIPITATION SHOULD DECREASE MARKEDLY IN THOSE
AREAS AFTER THAT. HOWEVER...MOUNTAIN SNOW WILL CONTINUE THROUGH
THE NIGHT FROM NORTH CENTRAL IDAHO THROUGH THE CONTINENTAL DIVIDE
AS THE FRONT AND AN UPPER JET STALL OVER THE AREA. WILL THEREFORE
LINGER WINTER HIGHLIGHTS IN THOSE AREAS AS WELL...PRIMARILY FOR
TRAVEL OVER THE PASSES.
ON MONDAY...THE JET/SURFACE FRONT WILL SAG SOUTHWARD SOMEWHAT WITH THE
FOCUS FOR SNOW BEING THE HIGHER TERRAIN IN LEMHI COUNTY IDAHO AND
SOUTHWEST MONTANA. THIS TERRAIN COULD ALSO EXPERIENCE TRAVEL
DIFFICULTIES AT TIMES WITH THESE FEATURES.
TUESDAY THROUGH SUNDAY...MODEL GUIDANCE CONTINUES TO SHOW A ZONAL
WESTERLY UPPER LEVEL PATTERN OVER THE PACIFIC NORTHWEST INTO THE
END OF THE WEEK. A PACIFIC MOISTURE FEED WILL ACCOMPANY THIS
PATTERN THROUGH THIS TIME FRAME AND MOUNTAIN SNOW SHOWERS WILL BE
POSSIBLE THROUGH THURSDAY. AT CURRENT TIME THERE DOES NOT APPEAR
TO BE ANY STRONG OR IMPRESSIVE FEATURE WITH THE CURRENT PATTERN
THAT WOULD CAUSE MORE THAN NUISANCE IMPACTS THROUGHOUT THE
REGION...INCLUDING MOUNTAIN PASSES...UNTIL POSSIBLY THE MIDDLE OF
THE COMING WEEKEND.
&&
.AVIATION...THE INCOMING STORM SYSTEM WILL CONTINUE TO PRODUCE
WIDESPREAD SOUTH SURFACE WINDS...WITH GUSTS TO NEAR 30
MPH...THROUGH THE EVENING. A FRONT WILL MOVE THROUGH LATE THIS
EVENING...WITH WINDS BECOMING MORE WESTERLY BUT DECREASING
SOMEWHAT IN STRENGTH. MOUNTAIN SNOW AND VALLEY RAIN OR RAIN/SNOW
MIX WILL BECOME MORE WIDESPREAD THROUGH THE EVENING AS THE FRONT
APPROACHES AND PASSES THE REGION. PRECIPITATION WILL DECREASE OVER
FAR NORTHWEST MONTANA LATE TONIGHT AND MONDAY...BUT LINGER FROM
NORTH CENTRAL IDAHO INTO WEST CENTRAL AND SOUTHWEST MONTANA.
VISIBILITIES AT THE AIRFIELDS WILL BE ONLY MODERATELY IMPACTED DUE
TO THE LACK OF CONSISTENT SNOW AT THE LOWER ELEVATIONS.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY UNTIL 6 PM MDT MONDAY FOR
BITTERROOT/SAPPHIRE MOUNTAINS.
WINTER STORM WARNING UNTIL 6 AM MDT MONDAY FOR WEST GLACIER
REGION.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR LOWER
CLARK FORK REGION.
ID...WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR LOWER HELLS
CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE REGION.
WINTER WEATHER ADVISORY UNTIL 5 PM PDT MONDAY FOR SOUTHERN
CLEARWATER MOUNTAINS.
&&
SHORT TERM...WHITMORE
LONG TERM....KITSMILLER
AVIATION...WHITMOREHazardous weather outlook, Mar 15, 2:18 PM MDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 218 PM MDT SUN MAR 15 2009 IDZ010-161100- EASTERN LEMHI COUNTY- 218 PM MDT SUN MAR 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO. .DAY ONE...TONIGHT AND MONDAY STRONG SOUTH WINDS WILL CONTINUE THROUGH THE EVENING AS A COLD FRONT APPROACHES THE AREA. THIS HAS ALSO HELPED PUSH SNOW LEVELS WELL INTO THE MOUNTAINS. THE FRONT WILL STALL IN THE AREA MONDAY WITH SNOW LEVELS REMAINING ABOVE MOST VALLEY FLOORS. HOWEVER...THE COMBINATION OF WINDS AND SNOW COULD CREATE HAZARDOUS WINTER WEATHER DRIVING CONDITIONS OVER THE PASSES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY A MOIST AND ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK. THE MOUNTAINS AND PASSES WILL SEE MORE WINTER WEATHER AT TIMES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ007-043-161100- BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION- 218 PM MDT SUN MAR 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MONTANA. .DAY ONE...TONIGHT AND MONDAY STRONG SOUTH WINDS WILL CONTINUE THROUGH THE EVENING AS A COLD FRONT APPROACHES THE AREA. THE FRONT WILL MOVE THROUGH THE AREA EARLY MONDAY WITH SNOW LEVELS LOWERING TO THE VALLEY FLOORS IN THE AFTERNOON. MOST AREAS WILL SEE LIGHT ACCUMULATIONS...BUT ENOUGH TO CAUSE SLICK ROADWAYS AND POTENTIALLY HAZARDOUS TRAVEL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY A MOIST AND ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK. THE MOUNTAINS AND PASSES WILL SEE MORE WINTER WEATHER AT TIMES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Mar 15, 8:22 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
822 PM MDT SUN MAR 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM HEAVY SNOW 10 E ESSEX 48.28N 113.39W
03/15/2009 U0.0 INCH FLATHEAD MT DEPT OF HIGHWAYS
SEVERE DRIVING CONDITIONS ON US-2 MARIAS PASS FROM MP
189.9 TO 198.
0816 PM HEAVY SNOW 10 E ESSEX 48.28N 113.39W
03/15/2009 E7.0 INCH FLATHEAD MT MESONET
6.5 INCHES OF SNOW AT MARIAS PASS DURING PAST 24 HOURS
FROM MESONET SENSOR
&&
DICKERSONThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 5:44 PM MDT | Winter Weather Advisory | MSO | Deer Lodge, Granite, Missoula, Powell, Ravalli, Silver Bow | 10 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.